Improved estimation of size-transition matrices using tag-recapture data

Lloyd-Jones, L. R., Nguyen, H. D., Wang, Y-G., & O'Neill, M. F. (2014) Improved estimation of size-transition matrices using tag-recapture data. Canadian Journal of Fisheries and Aquatic Sciences, 71(9), pp. 1385-1394.

View at publisher


We derive a new method for determining size-transition matrices (STMs) that eliminates probabilities of negative growth and accounts for individual variability. STMs are an important part of size-structured models, which are used in the stock assessment of aquatic species. The elements of STMs represent the probability of growth from one size class to another, given a time step. The growth increment over this time step can be modelled with a variety of methods, but when a population construct is assumed for the underlying growth model, the resulting STM may contain entries that predict negative growth. To solve this problem, we use a maximum likelihood method that incorporates individual variability in the asymptotic length, relative age at tagging, and measurement error to obtain von Bertalanffy growth model parameter estimates. The statistical moments for the future length given an individual's previous length measurement and time at liberty are then derived. We moment match the true conditional distributions with skewed-normal distributions and use these to accurately estimate the elements of the STMs. The method is investigated with simulated tag-recapture data and tag-recapture data gathered from the Australian eastern king prawn (Melicertus plebejus).

Impact and interest:

4 citations in Scopus
3 citations in Web of Science®
Search Google Scholar™

Citation counts are sourced monthly from Scopus and Web of Science® citation databases.

These databases contain citations from different subsets of available publications and different time periods and thus the citation count from each is usually different. Some works are not in either database and no count is displayed. Scopus includes citations from articles published in 1996 onwards, and Web of Science® generally from 1980 onwards.

Citations counts from the Google Scholar™ indexing service can be viewed at the linked Google Scholar™ search.

ID Code: 90427
Item Type: Journal Article
Refereed: Yes
Additional Information: ISI Document Delivery No.: AO7FP
Times Cited: 0
Cited Reference Count: 21
Lloyd-Jones, Luke R. Nguyen, Hien D. Wang, You-Gan O'Neill, Michael F.
Queensland Department of Agriculture, Fisheries and Forestry (DAFF); Australian Research Council
The authors thank the Queensland Department of Agriculture, Fisheries and Forestry (DAFF) and the Australian Research Council for the scholarship that funded this research. We also thank Tony Courtney (DAFF) and Steve Montgomery (New South Wales Fisheries) for providing the eastern king prawn tag-recapture data from their respective states.
Canadian science publishing, nrc research press
Keywords: maximum-likelihood approach, prawn melicertus-plebejus, growth-models, bertalanffy, vonbertalanffy, management, australia, fishery, curve
DOI: 10.1139/cjfas-2014-0080
ISSN: 0706-652X
Divisions: Current > QUT Faculties and Divisions > Science & Engineering Faculty
Copyright Owner: Copyright of Canadian Journal of Fisheries & Aquatic Sciences
Deposited On: 17 Nov 2015 06:35
Last Modified: 25 Nov 2015 05:37

Export: EndNote | Dublin Core | BibTeX

Repository Staff Only: item control page